Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Medicine reaction

09/15/2008

Question:

My 72 year mother was diagnosed with MG about a year ago. She has tried all the typical medicines but has reacted negatively to all. She could not handle Prednisone and had to stop taking. The most recent medicine that she tried was Azotioprine but the most recent blood test result revealed that she had to stop this as well. IVIG gave her some major skin reactions. She is now only on Mestinon and also Plasma. But unfortunately even Plasma recntly in the last three times caused her blood pressure to drop as low as 6, and she almost went to coma every time. Please advise.

Answer:

Sounds like a difficult situation. The question becomes whether to re-challenge her with prednisone or consider a newer agent. There are several drugs, such as cyclophosphamide, mycophenolate, and rituximab, that have been tried with varying success in refractory myasthenia. Talk to her doctor with her at her next visit. They have many side effects and must be used with caution. One must also balance the severity of her symptoms. If she is having significant problems with swallowing, chewing, or breathing, I tend to be more aggressive. If it is just droopy eyelids and double vision, then I try to get away with just using symptomatic therapy, like pyridostigmine. It also becomes more difficult if she has multiple other health problems that are making it difficult to treat her effectively for the myasthenia. Make sure they have thought about her thymus. Good luck.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

Robert W Neel, IV, MD Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati